Mississippi, 2019

Damaging Wind in Mississippi, August 7, 2019

August 7, 2019 · NWS MEG · 1 event in 1 county or zone

A descending upper level disturbance from the Lower Missouri River Valley interacted with a very unstable environment throughout the Midsouth producing a severe thunderstorm across portions of northeast Mississippi during the early morning hours of August 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A descending upper level disturbance from the Lower Missouri River Valley interacted with a very unstable environment throughout the Midsouth producing a severe thunderstorm across portions of northeast Mississippi during the early morning hours of August 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 6, 10:29 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 6, 10:29 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1129 PM CDT Tue Aug 6 2019

.UPDATE...
Updated for overnight rain chances and to include the 06z aviation
discussion.

&&

.DISCUSSION...
Convection continues across west TN this evening despite
increasing CINh. MUCAPE values still on the order of 2000-3000
J/kg across the area and effective bulk wind difference around 35
kts has helped sustain this activity. Storms still appear to be
surface based with wind gusts of 48 mph at Jackson and 54 mph at
Beech Regional airport near Lexington in the past hour but we do
expect this activity to finally weaken over next 1-2 hours as the
boundary layer decouples. With this rain ending later tonight, a
generally dry morning is expected.

PoPs were adjusted for tomorrow to account for additional diurnal
activity developing along the remnant outflow boundary from
tonight's storms. There is also a hint that another MCS could
affect the area late tomorrow afternoon/evening so we'll have to
monitor how convective trends evolve.

MJ

&&

.PREV DISCUSSION... /issued 400 PM CDT Tue Aug 6 2019/

DISCUSSION...

Diurnal isolated thunderstorms are developing across the forecast
area this afternoon. Expect the isolated storms to dissipate by
early this evening. However, a developing MCS over the middle
Mississippi valley will move south-southeastward into a portion of
west Tennessee later this evening into the overnight hours.

A nearly stationary front will remain over the region over the
next several days. An upper ridge over west TX and a trough over
the eastern US will continue to support a NW flow aloft favoring
additional storms from MCSs into the weekend.

The western upper ridge will migrate eastward toward the lower
Mississippi valley Sunday into early next week. This will decrease
the chance of storms but increase the heat potential later in the
weekend into next week.

SWC

&&

.AVIATION...
/06z TAFs/

Convective activity has diminished over the past couple of hours
and isn't expected to impact any TAF sites overnight. Patchy fog
may develop overnight at MKL producing temporary MVFR/IFR
conditions. Otherwise, VFR conditions expected through the period
outside of any thunderstorms. Left over outflow boundaries from
this evening's convective activity and the development of a
shower/thunderstorm complex upstream over Missouri on Wednesday
may result in the development of additional showers and
thunderstorms along a JBR-MEM- TUP line from 20Z-03Z. Will handle
this with a VCTS for now and continue to monitor for better timing
in upcoming TAF sets. Light S winds overnight into Wednesday
morning should develop into NW winds between 5-9 kts Wednesday
afternoon, then becoming light Wednesday evening.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Aug 6, 2:14 PM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 PM CDT Tue Aug 6 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-071100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
314 PM CDT Tue Aug 6 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and humid conditions are expected from Sunday into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SWC

In the hours before

Local storm report, Aug 6, 9:02 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1002 PM CDT TUE AUG 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     3 W CORNING             36.40N  90.65W
08/06/2019  M66 MPH          CLAY               AR   AWOS

0800 PM     TSTM WND DMG     CORNING                 36.41N  90.59W
08/06/2019                   CLAY               AR   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN THE COMMUNITY OF CORNING.

0845 PM     TSTM WND DMG     PARAGOULD               36.06N  90.51W
08/06/2019                   GREENE             AR   SOCIAL MEDIA

            LARGE TREE LIMBS DOWN IN PARAGOULD.

0929 PM     TSTM WND DMG     4 ESE JONESBORO         35.80N  90.62W
08/06/2019                   CRAIGHEAD          AR   SOCIAL MEDIA

            SEMI TRUCK BLOWN OVER ON INTERSTATE 555 NEAR THE
            COMMERCE DRIVE EXIT. CORRECTED TIME.

&&

MJ
Special weather statement, Aug 6, 9:34 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
1034 PM CDT Tue Aug 6 2019

TNZ019-050-051-070400-
Crockett TN-Dyer TN-Haywood TN-
1034 PM CDT Tue Aug 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...

Crockett County in western Tennessee...
Southeastern Dyer County in western Tennessee...
Northeastern Haywood County in western Tennessee...

At 1033 PM CDT...a strong thunderstorm producing pea to dime size
hail winds at least 40 mph was located near Chestnut Bluff, or 14
miles southeast of Dyersburg, moving southeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Crockett...southeastern Dyer and northeastern Haywood
Counties should monitor this storm closely.

LAT...LON 3568 8903 3568 8906 3569 8907 3565 8907
      3562 8929 3583 8936 3586 8934 3588 8934
      3590 8935 3592 8939 3594 8940 3598 8918
TIME...MOT...LOC 0333Z 335DEG 30KT 3587 8924
Local storm report, Aug 6, 9:43 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1043 PM CDT TUE AUG 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     5 NNE JONESBORO         35.89N  90.67W
08/06/2019                   CRAIGHEAD          AR   BROADCAST MEDIA

            LARGE TREE DOWN ACROSS COUNTY ROAD 730.

&&

MJ
Local storm report, Aug 6, 9:53 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1053 PM CDT TUE AUG 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     2 W CLOVERDALE          36.23N  89.36W
08/06/2019                   OBION              TN   SOCIAL MEDIA

            POWERLINES AND SEVERAL LARGE TREE LIMBS DOWN ON
            MILLSFIELD HIGHWAY NEAR CLOVERDALE. TIME ESTIMATED.

&&

MJ
Special weather statement, Aug 6, 10:01 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
1101 PM CDT Tue Aug 6 2019

TNZ050>052-070430-
Madison TN-Crockett TN-Haywood TN-
1101 PM CDT Tue Aug 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 PM CDT
FOR...

Southwestern Madison County in western Tennessee...
Southwestern Crockett County in western Tennessee...
Eastern Haywood County in western Tennessee...

At 1100 PM CDT...strong thunderstorms producing penny size hail and
winds 35 to 45 mph were located along a line extending from near
Belle Eagle to near Bemis. Movement was southeast at 30 mph.

People in southwestern Madison...southwestern Crockett and eastern
Haywood Counties should monitor this storm closely.

LAT...LON 3546 8875 3543 8881 3543 8922 3577 8930
      3566 8874
TIME...MOT...LOC 0400Z 327DEG 26KT 3572 8924 3556 8876

MJ
Special weather statement, Aug 6, 11:33 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
1233 AM CDT Wed Aug 7 2019

MSZ004-005-009-TNZ090-091-070615-
Tippah MS-Alcorn MS-Prentiss MS-Hardeman TN-McNairy TN-
1233 AM CDT Wed Aug 7 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...

Central Tippah County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Northern Prentiss County in northeastern Mississippi...
Southeastern Hardeman County in western Tennessee...
Southwestern McNairy County in western Tennessee...

At 1233 AM CDT...a strong thunderstorm producing winds at least 40
mph was located over Pocahontas, or near Big Hill Pond State Park,
moving south at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Tippah...Alcorn...northern Prentiss...southeastern
Hardeman and southwestern McNairy Counties should monitor this storm
closely.

LAT...LON 3460 8877 3460 8884 3495 8902 3499 8902
      3499 8904 3507 8908 3516 8853 3470 8834
TIME...MOT...LOC 0533Z 343DEG 27KT 3503 8883

The radar

The Columbus AFB radar (KGWX), 109 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alcorn

When
August 7, 12:06 AM CST to 12:10 AM CST
Where
Alcorn County, 4.78 mi WSW of Collinstown to 4.36 mi SW of Collinstown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.792, -88.807

Trees down on County Road 500.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848825.